Alert archive / Colorado / Flash Flood Warnings in 2024
Flash Flood Warning 16, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 12, 2024, 2:52 PM MDT for Larimer County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2024, 2:52 PM MDT (20:52 UTC)
- Expired
- Aug 12, 2024, 4:57 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 89 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773
WGUS55 KBOU 122052
FFWBOU
COC069-122345-
/O.NEW.KBOU.FF.W.0016.240812T2052Z-240812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
252 PM MDT Mon Aug 12 2024
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
The Alexander Mountain burn scar in...
Southeastern Larimer County in north central Colorado...
* Until 545 PM MDT.
* At 252 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Alexander Mountain Burn Scar. Between 0.2 and
0.3 inches of rain have fallen in the past 15 minutes. The
expected rainfall rate is 1 to 1.25 inches in 1 hour. Flash
flooding is ongoing or expected to begin shortly. Excessive
rainfall over the warning area will cause debris flows near steep
terrain. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Alexander
Mountain Burn Scar.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of areas in and around
the Alexander Mountain Burn Scar.
* Some locations that will experience flash flooding include...
Cedar Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will cause flash flooding of creeks...streams...and
ditches in the Alexander Mountain Burn Scar. Debris flows can also
be anticipated across roads. Roads and driveways may be washed away
in places. If you encounter flood waters...climb to safety.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4042 10522 4042 10524 4041 10525 4043 10533
4044 10533 4045 10532 4047 10532 4047 10524
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.25 INCHES IN 1 HOUR
$$
Heavener1 follow-up statement
387
WGUS75 KBOU 122257
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
457 PM MDT Mon Aug 12 2024
COC069-122307-
/O.CAN.KBOU.FF.W.0016.000000T0000Z-240812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
457 PM MDT Mon Aug 12 2024
...FLASH FLOOD WARNING FOR THE ALEXANDER MOUNTAIN BURN SCAR IS
CANCELLED FOR SOUTHEASTERN LARIMER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining closures.
A Flood Watch remains in effect until 900 PM MDT for portions of
central and north central Colorado.
&&
LAT...LON 4044 10533 4045 10532 4047 10532 4047 10524
4042 10522 4042 10524 4041 10525 4043 10533
$$
asWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:50 PM MDT, 2 minutes earlier. Its key messages:
- Flash flood threat increasing with thunderstorms continuing into the evening. A couple severe storms likely (60-70% chance), too.
- Tuesday appears to be just as active, with another round of thunderstorms with heavy rain, some flooding threat, and a greater risk of severe weather.
- Gradual drying trend expected from Wednesday through the end of the work week with near to slightly above normal temperatures.
Area forecast discussion, Aug 12, 2:50 PM MDT, 2 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 250 PM MDT Mon Aug 12 2024 .KEY MESSAGES... - Flash flood threat increasing with thunderstorms continuing into the evening. A couple severe storms likely (60-70% chance), too. - Tuesday appears to be just as active, with another round of thunderstorms with heavy rain, some flooding threat, and a greater risk of severe weather. - Gradual drying trend expected from Wednesday through the end of the work week with near to slightly above normal temperatures. && .SHORT TERM /Through Tuesday/... Issued at 248 PM MDT Mon Aug 12 2024 Main concern remains flash flooding through much of this evening. Satellite and observations show we've reached convective temperatures on the plains roughly from Denver into east central Colorado. CIN (convective inhibition) analysis from SPC shows the same, but still some CIN to the north where morning stratus delayed surface heating. Where CIN has been eliminated, anywhere from shallow cumulus to towering cumulus, to cumulonimbus is developing. A Flash Flood Warning has already been issued for portions of the Cameron Peak burn area, where initial storms were just creeping along and backbuilding. We see the flash flood threat growing through the late afternoon and evening, as storms continue to fire and eventually organize. We think the greatest organization and higher threat will likely occur from the south/east sections of Denver metro and Palmer Divide (due to urban flooding) and especially as we head farther east into Elbert and Lincoln Counties where further storm organization is expected due to increasing low level inflow, aiding further storm development by offsetting cold pool interactions. That threat could very well continue through the late evening hours there, but some chance (30-40%) storms organize linearly and keep moving along through 8-9 pm. More details about the ingredients in the hydrology discussion below. The Flood Watch for flash flooding we issued earlier for the foothills (main threat remains in the burn areas), Denver and south/east suburbs (urban flooding), and Palmer Divide/east central Colorado plains (heavier rain and creek/stream flooding) will remain in effect. The greatest threat is expected to wind down from west to east across the area during the mid to late evening hours, but could continue til close to midnight for the east central plains. Watch is timed accordingly. There should be partial clearing late, which means - you guessed it, more stratus and fog across the plains mainly north and east of Denver. Tuesday will feature another active weather day. The upper level ridge axis will shift off to the east, with a more southwesterly flow aloft pushing across the forecast area. Ingredients for heavy rain remain favorable, and there are signs storms may even become widespread/more organized. There doesn't seem much forcing yet (best jet streak a little too far to the northwest), but CAMs are showing a cluster of convection developing in the mountains and then spreading east across the I-25 Corridor/nearby adjacent plains during the afternoon. We've increased PoPs accordingly. We will also see a greater risk of severe storms including wet microbursts and large hail given an increase in MLCAPE to 1500-2500 J/kg - greatest likely just east of I-25. Would not be surprised to see SPC risk get upgraded to Slight Risk for tomorrow given the increased CAPE and shear. && .LONG TERM /Tuesday night through Monday/... Issued at 116 PM MDT Mon Aug 12 2024 Thunderstorms will progress across eastern Colorado Tuesday evening. Severe threat is expected to taper off during the evening, but the heavy rainfall will continue through the evening hours. Could see a few showers linger past midnight, but the vast majority of showers and storms will be finished by midnight. Upper level high currently over the Southern Plains will slowly migrate westward Wednesday through Friday, eventually ending up over the Southern Rockies. A short wave trough embedded in the westerly flow aloft is expected to bring another round of afternoon thunderstorms Wednesday. Precipitable water values decrease to around normal, so heavy rain won't be as big as a threat. However, there still should be enough moisture for scattered storms with brief heavy rain. A subsident northwest flow aloft will prevail behind an upper level trough moving across the Northern Plains on Thursday. Perhaps there will be enough moisture for isolated high-based showers and storms. Any rainfall is expected to be light with gusty winds being the main threat from the showers and storms. The drier airmass will stay in place for Friday. Temperatures will be near to slightly above normal with highs in the mid 80s to lower 90s. For the weekend and next Monday, upper level high will build over the Central and Southern Rockies. Temperatures are expected to be warm with highs over northeast Colorado reaching the lower to mid 90s. Moisture begins to wrap around the ridge and by Sunday (possibly as early as Saturday) precipitable water values climb to 130-150 percent of normal. Moisture begins to increase Saturday and with this, we should see an uptick in storms. By Sunday, expect to see scattered to numerous thunderstorms to return to the area due to the increase in moisture. && .AVIATION /18Z TAFS through 18Z Tuesday/... Issued at 1155 AM MDT Mon Aug 12 2024 Thunderstorms will be likely this afternoon, with the highest threat from 21Z-01Z, but can't rule out as early as 20Z at KBJC and KAPA given upstream growth we're already seeing on satellite. We'll address this with TEMPO TSRA with visibility restrictions of 4-5SM and VRB20G35kt, but if a storm core passes directly over the airport, storm intensity is high enough to briefly drop visibility to <1SM. Later tonight, we'll have to watch out for fog potential once again. It appears we'll be on the edge of the Denver cyclone and narrow T/Td spreads. VCFG is a good starting point, but a 30% chance we go down to 1/2SM VV002 should the cyclone end up a bit farther south and skies clear sufficiently. If fog develops, it is expected to lift around 15Z similar to today's action. Tuesday will feature another day of high probability (>50%) chance of thunderstorms, most likely after 21Z. && .HYDROLOGY... Issued at 116 PM MDT Mon Aug 12 2024 Ingredients remain favorable for heavy rain from thunderstorms into this evening: 1) Precipitable Water values are near the 99th percentile (1.2-1.3" for Denver, and 1.5-1.6" for the eastern plains) 2) Warm cloud depths near 5,000 feet along the I-25 Corridor, and up to 8,000-9,000 feet over the eastern plains. This means very efficient rain producing storms. 3) Slow storm motions. Initial storms are indeed slow movers/ backbuilders in the foothills due to lack of organization and balanced low level inflow. The same could occur as storms push into the Palmer Divide/east central Colorado - where southeast low level flow is even stronger. However, a chance (30-40%) storms become so organized they bulge eastward at a faster clip. 4) Using ingredients above, believe stronger storms will produce 1-2" of rain in 30-45 minutes especially as they get into the deeper moisture on the plains. Even a couple of the storms now in the foothills will likely produce up to 1" of rain in 20-30 minutes. Tuesday could see a similar scenario unfold, although storm motions will be a little faster as mid level shear/flow increases. Drier air starts to move into the area Wednesday, lowering the flash flood threat. By Thursday, if any storms are able to form, they are only expected to produce light rainfall. The drier conditions are expected to continue into Friday. Moisture begins to increase Saturday and by Sunday the heavy rainfall/flash flooding threat is expected to increase. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for COZ035-036. Flood Watch until 9 PM MDT this evening for COZ040-041. Flood Watch until midnight MDT tonight for COZ045>047-049. && SHORT TERM...Barjenbruch LONG TERM...Meier AVIATION...Barjenbruch HYDROLOGY...Barjenbruch/Meier
Hazardous weather outlook, Aug 12, 2:14 PM MDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 214 PM MDT Mon Aug 12 2024 COZ030>051-132015- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 214 PM MDT Mon Aug 12 2024 This hazardous weather outlook is for northeast and north central Colorado. ...FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR THE FRONT RANGE FOOTHILLS...DENVER AND SOUTHERN AND EASTERN SUBURBS...PALMER DIVIDE...AND EAST CENTRAL COLORADO PLAINS THIS AFTERNOON AND EVENING... .DAY ONE...Today and Tonight Thunderstorms will continue to develop and spread east across the plains through late this afternoon and evening. The risk of flash flooding will be higher today, as stronger storms will be capable of producing 1 to 2 inches of rain in 30 to 45 minutes. The heaviest rainfall totals are likely to occur over east central Colorado, including eastern Elbert and Lincoln Counties where localized totals of 3-4 inches or more will be possible. Burn scars, urban areas, and rural areas in east central Colorado will be the most prone to flooding impacts. Avoid low lying areas, ditches, and fast moving water, and never drive through flooded roads. A couple storms will likely become severe, mainly along and east of a line from Kimball, Nebraska to Fort Morgan to Kiowa where more instability exists. The main threat is damaging wind gusts to around 60 mph, but large hail is also possible. Storms will diminish from northwest to southeast across the area this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely again Tuesday afternoon and evening. Locally heavy rainfall is possible with the stronger storms that will elevate the flash flood threat for sensitive areas like our burn scars. A few severe storms are possible on the plains. There will be a gradual warming and drying trend beginning Wednesday continuing into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight. However, any reports of heavy rainfall, flooding, or severe weather will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:06 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 24 min |
| Aug 11, 8:23 PM MDT | Special Weather Statement | BOU | Denver | 37 min |
| Aug 12, 1:20 AM MDT | Dense Fog Advisory | BOU | Logan, Morgan, Phillips, Sedgwick, Washington, Weld | 8 hr |
| Aug 12, 9:50 AM MDT | Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 8 more | 14 hr |
| Aug 12, 12:20 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 12, 1:40 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 12, 1:55 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Aug 12, 3:51 PM MDT | Special Weather Statement | BOU | Arapahoe | 39 min |
| Aug 12, 4:20 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
| Aug 12, 4:44 PM MDT | Tornado Warning | BOU | Weld | 31 min |
| Aug 12, 5:08 PM MDT | Special Weather Statement | BOU | Elbert | 52 min |
| Aug 12, 5:09 PM MDT | Flash Flood Warning | BOU | Arapahoe, Elbert | 3 hr |
| Aug 12, 5:15 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 45 min |
| Aug 12, 5:17 PM MDT | Areal Flood Advisory | BOU | Elbert | 14 min |
| Aug 12, 5:21 PM MDT | Special Weather Statement | BOU | Weld | 39 min |
| Aug 12, 5:26 PM MDT | Tornado Warning | BOU | Weld | 34 min |
| Aug 12, 5:31 PM MDT | Flash Flood Warning | BOU | Elbert | 3 hr |
| Aug 12, 5:31 PM MDT | Special Weather Statement | BOU | Elbert | 44 min |
| Aug 12, 5:48 PM MDT | Tornado Warning | BOU | Weld | 27 min |
| Aug 12, 5:54 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 51 min |
| Aug 12, 5:57 PM MDT | Areal Flood Advisory | BOU | Elbert | 104 min |
Nearby
Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.